Alert archive / Pennsylvania / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 21, 2014, 3:50 PM EDT for Jefferson County, Pennsylvania. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2014, 3:50 PM EDT (19:50 UTC)
- Expired
- Aug 21, 2014, 9:05 PM EDT
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:27 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 21, 2:27 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 227 PM EDT THU AUG 21 2014 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH OCCASIONAL SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... SHOWERS AND THUNDERSTORMS SUPPORTED BY UPPER LEVEL WAVE IS NOW MOVING ACROSS THE UPPER OHIO VALLEY. ADDED LIKELY POPS TO THE NORTH AS UPPER WAVE PASSES THROUGH IN THE AFTERNOON WITH COVERAGE OF CONVECTION EXPECTED TO INCREASE. VISIBLE SATELLITE IMAGERY SHOWS AMPLE CLOUD COVERAGE ACROSS PITTSBURGH AND SOUTH. HENCE...OPTIMAL DAYTIME HEATING WILL NOT OCCUR IN THAT REGION...HOWEVER...INCREASING MOISTURE WILL AID IN INSTABILITY YIELDING SHOWERS AND THUNDERSTORMS. TO THE NORTH...SUFFICIENT HEATING DUE TO LESS CLOUDS HAVE RAMPED UP INSTABILITY. RAP ANALYSIS SHOWS RELATIVELY STRONGER SHEAR IN THIS ZONE AS WELL. THEREFORE...ISOLATED STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE THIS AFTERNOON NORTH OF PITTSBURGH. GREATER COVERAGE OF CONVECTION IS EXPECTED TO WANE LATER IN THE EVENING DUE TO LOSS OF HEATING. SOME SHOWERS MAY STILL LINGER ACROSS THE AREA OVERNIGHT DUE TO THE NEARLY STATIONARY SURFACE BOUNDARY. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... AS THE NEXT SHORTWAVE CROSSES THE REGION FROM A WEAKENING AND EXITING UPPER LOW...AXIS OF HEAVY RAINFALL WILL SHIFT EAST ON FRIDAY AS THE BOUNDARY BEGINS TO SLOWLY MOVE. UNCERTAINTY STILL EXISTS FOR ANY FLOODING AS MODELS ARE IN MINOR DISAGREEMENT FOR THE PLACEMENT OF HEAVY RAIN. USED MODEL BLEND OF GFS/NAM FOR POPS AND HPC FOR QPF. UPPER LEVEL RIDGE DEVELOPS THROUGH THE WEEKEND BRINGING SLIGHTLY WARMER THAN NORMAL TEMPERATURES. A FEW SHORTWAVES TOPPING THE RIDGE BRINGS THE CHANCE OF SHOWERS AND THUNDERSTORMS...AT LEAST FOR SATURDAY BUT OVERALL COVERAGE SHOULD BE SMALL. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MORE CLARITY EXISTS IN THE EXTENDED FORECAST WITH THE LATEST ROUND OF MODEL GUIDANCE. UPPER RIDGE BUILDING NORTH WILL WORK TO DEFLECT AN ADVANCING LOW PRESSURE SYSTEM WELL NORTH OF THE GREAT LAKES EARLY NEXT WEEK...RESULTING IN A WARMING AND DRYING TREND. TEMPERATURES SHOULD REMAIN AT OR EVEN JUST ABOVE AVERAGE INTO THE MIDDLE OF NEXT WEEK. LOOKING A LITTLE FARTHER OUT IN TIME THAN USUAL...NO EFFECTS ARE EXPECTED LOCALLY FROM ANYTHING THAT MAY DEVELOP IN THE TROPICS. TAX/TG && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... ALTHOUGH STRATIFORM RAIN THIS AFTERNOON/EVENING IS EXPECTED TO PRIMARILY AFFECT ZZV...HLG...AND MGW...SCATTERED PRECIPITATION IS EXPECTED AT THE REST OF TAF SITES. A SECONDARY AXIS OF PRECIPITATION SEEMS TO BE DEVELOPING ALONG THE INTERSTATE 80 CORRIDOR...AND PRECIPITATION HAS BEEN ADDED TO FKL/DUJ TAFS AS WELL. IFR CONDITIONS WILL BE POSSIBLE IN ANY THUNDERSTORM...BUT DID NOT WANT TO BLANKET ALL SITES WITH THAT IN PREVAILING CONDITIONS. SHOWERS SHOULD DIMINISH IN COVERAGE OVERNIGHT...ALTHOUGH MODELS ARE SUGGESTING ANOTHER ROUND OF RAIN AFTER MIDNIGHT. HAVE CONTINUED WITH PREVAILING PRECIPITATION LATE TONIGHT INTO FRIDAY MORNING AT MANY SOUTHERN TERMINALS. ANY RESTRICTIONS OVERNIGHT WILL BE HIGHLY DEPENDENT ON PLACEMENT AND AMOUNT OF RAINFALL TODAY. OUTLOOK.../FRIDAY THROUGH TUESDAY/... SEVERAL CROSSING DISTURBANCES WILL CAUSE PERIODIC RESTRICTIONS INTO THE WEEKEND...WITH VFR CONDITIONS EXPECTED MONDAY AND TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 21, 4:02 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 402 AM EDT THU AUG 21 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-220815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 402 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY CONTAIN MARGINALLY SEVERE HAIL AND/OR WIND GUSTS. ALSO...HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORM. REPEATED THUNDERSTORMS OVER ANY ONE LOCATION COULD PRODUCE ISOLATED HIGH WATER PROBLEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HE THREAT OF HEAVY RAINFALL AND FLOODING ISSUES WILL PERSIST THROUGH FRIDAY...AS A SERIES OF DISTURBANCES WILL PRODUCE MORE PRECIPITATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 2:24 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT THU AUG 21 2014
PAZ007-211900-
MERCER PA-
224 PM EDT THU AUG 21 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF GREENVILLE...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4149 8043 4149 8029 4141 8017 4125 8038
4137 8053 4148 8053 4149 8052 4150 8044Special weather statement, Aug 21, 3:09 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT THU AUG 21 2014
PAZ009-015-016-212000-
CLARION PA-FOREST PA-JEFFERSON PA-
309 PM EDT THU AUG 21 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARION...NORTHERN
JEFFERSON AND SOUTH CENTRAL FOREST COUNTIES...
AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COOK FOREST
STATE PARK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
REDCLYFFE... COOK FOREST STATE PARK...
CLEAR CREEK STATE PARK... BROCKWAY...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4119 7877 4111 7881 4128 7931 4145 7923
4142 7908 4135 7908 4138 7896 4135 7893
4127 7874 4126 7873 4124 7874 4123 7870
4120 7870The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:13 PM EDT | Special Weather Statement | PBZ | Forest | 47 min |
| Aug 20, 8:34 PM EDT | Special Weather Statement | PBZ | Fayette | 41 min |
| Aug 20, 8:39 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 51 min |
| Aug 20, 9:04 PM EDT | Special Weather Statement | PBZ | Jefferson | 41 min |
| Aug 20, 9:51 PM EDT | Areal Flood Advisory | PBZ | Jefferson | 3 hr |
| Aug 21, 2:24 PM EDT | Special Weather Statement | PBZ | Mercer | 36 min |
| Aug 21, 3:09 PM EDT | Special Weather Statement | PBZ | Jefferson | 51 min |
| Aug 21, 3:53 PM EDT | Flash Flood Warning | PBZ | Mercer | 5 hr |
| Aug 21, 4:16 PM EDT | Tornado Warning | PBZ | Jefferson | 29 min |
| Aug 21, 5:12 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.